Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 17, NWS Wilmington, NC

July 1, 2024New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 1, 2024, 8:41 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jul 2, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2024, 8:41 PM EDT (00:41 UTC)
In effect from
Jul 2, 2024, 6:00 AM EDT
Expired
Jul 2, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WHUS42 KILM 020041
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
841 PM EDT Mon Jul 1 2024

NCZ106-108-021000-
/O.NEW.KILM.BH.S.0017.240702T1000Z-240703T0000Z/
Coastal Pender-Coastal New Hanover-
841 PM EDT Mon Jul 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Strong North to South longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-056-021000-
/O.NEW.KILM.BH.S.0017.240702T1000Z-240703T0000Z/
Coastal Horry-Coastal Georgetown-
841 PM EDT Mon Jul 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Strong North to South longshore current. 

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

dch
3 follow-up statements
074 
WHUS42 KILM 020750
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
350 AM EDT Tue Jul 2 2024

NCZ106-108-030000-
/O.CON.KILM.BH.S.0017.240702T1000Z-240703T0000Z/
Coastal Pender-Coastal New Hanover-
350 AM EDT Tue Jul 2 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-056-030000-
/O.CON.KILM.BH.S.0017.240702T1000Z-240703T0000Z/
Coastal Horry-Coastal Georgetown-
350 AM EDT Tue Jul 2 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current. 

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

9
076 
WHUS42 KILM 021852
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
252 PM EDT Tue Jul 2 2024

NCZ107-030100-
/O.NEW.KILM.CF.Y.0064.240702T2300Z-240703T0100Z/
Inland New Hanover-
252 PM EDT Tue Jul 2 2024

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 9 PM EDT THIS
EVENING...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 7 PM to 9 PM EDT this evening.

* IMPACTS...The lowest portions of USS North Carolina Road and 
  Battleship Road begin to observe minor coastal flooding. Water 
  begins to spread out of storm drains onto Water Street just 
  south of Market Street in downtown Wilmington.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 02/08 PM     5.5        0.8        0.6       N/A     Minor    
 03/08 AM     4.6       -0.1        0.7       N/A      None    
 03/08 PM     5.5        0.8        0.7       N/A     Minor    
 04/09 AM     4.6       -0.1        0.7       N/A      None    
 04/10 PM     5.7        1.0        0.8       N/A     Minor    
 05/10 AM     4.7        0.0        0.8       N/A      None

&&

$$

NCZ106-108-030000-
/O.CON.KILM.BH.S.0017.000000T0000Z-240703T0000Z/
Coastal Pender-Coastal New Hanover-
252 PM EDT Tue Jul 2 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-056-030000-
/O.CON.KILM.BH.S.0017.000000T0000Z-240703T0000Z/
Coastal Horry-Coastal Georgetown-
252 PM EDT Tue Jul 2 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current.

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
988 
WHUS42 KILM 030000
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
800 PM EDT Tue Jul 2 2024

NCZ106-108-030100-
/O.EXP.KILM.BH.S.0017.000000T0000Z-240703T0000Z/
Coastal Pender-Coastal New Hanover-
800 PM EDT Tue Jul 2 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

SCZ054-056-030100-
/O.EXP.KILM.BH.S.0017.000000T0000Z-240703T0000Z/
Coastal Horry-Coastal Georgetown-
800 PM EDT Tue Jul 2 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

NCZ107-030100-
/O.CON.KILM.CF.Y.0064.000000T0000Z-240703T0100Z/
Inland New Hanover-
800 PM EDT Tue Jul 2 2024

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Up to one half foot of inundation above ground level in 
  low-lying areas near shorelines and tidal waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...The lowest portions of USS North Carolina Road and 
  Battleship Road begin to observe minor coastal flooding. Water 
  begins to spread out of storm drains onto Water Street just 
  south of Market Street in downtown Wilmington.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 02/08 PM     5.5        0.8        0.6       N/A     Minor    
 03/08 AM     4.6       -0.1        0.7       N/A      None    
 03/08 PM     5.5        0.8        0.7       N/A     Minor    
 04/09 AM     4.6       -0.1        0.7       N/A      None    
 04/10 PM     5.7        1.0        0.8       N/A     Minor    
 05/10 AM     4.7        0.0        0.8       N/A      None

&&

$$

LEW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 1, 3:55 PM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 1, 3:55 PM EDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
355 PM EDT Mon Jul 1 2024

.SYNOPSIS...
Showers and thunderstorms may accompany a cold front moving
south across the Carolinas today. Cooler weather is expected
to persist through Wednesday. Heat and humidity will return
late in the week with good potential for heat indices to exceed
105 degrees beginning Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
A cold front will push off the coast over the next couple of hours
and end the lingering heavy rain threat. Post frontal dew points in
the mid 60s has been a welcomed air mass change and this will remain
over the area for the next couple of days. Mid level cloud cover
near the coast could interfere with overnight lows, but dry air
aloft will attempt to scour this cloud deck. Light northeast winds
overnight will keep the shallow boundary layer mixed. As a result,
have gone with low 60s inland and upper 60s to near 70s along the
coast in onshore flow.

Exceptionally dry air aloft and diurnal mixing on Tuesday could
bring surface dew points into the lower 50s. Some dew point recovery
is expected during the afternoon with onshore winds. A much cooler
air mass will keep afternoon highs in the mid and upper 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Highlights:
*Cooler than normal temperatures with mainly dry conditions

Confidence:
*Moderate to High

Details: An unseasonably cooler and drier air mass is expected to
prevail with surface high pressure to the north shifting off to the
northeast by the end of the period. Models differ in how low
dewpoints will get but we leaned toward the drier scenario given the
deep subsidence and models typical poor handling of dewpoints.
Limited moisture/forcing will keep rain unlikely for most, although
could see some coastal showers at times, especially in SC where
moisture convergence will be greatest.

Temps should stay below normal through the period with highs mostly
in the mid to upper 80s Wednesday and lows mainly in the mid to
upper 60s away from the warmer coastal locales.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Highlights:
*Excessive heat/humidity returns starting Friday

Confidence:
*Moderate to High

Details: Deep high pressure should prevail which will keep temps
above normal for the most part except for near the coast Thursday.
The main concern will be the high heat indices of 105+ degrees which
means there is a good chance for Heat Advisories and even Excessive
Heat Warnings. Unfortunately, rain chances should stay pretty
low, especially through Friday.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Breezy behind a cold front this afternoon with gusts up to 25
knots through mid afternoon, decreasing through the afternoon to
sustained winds of around 15 knots. Thunder at the Grand Strand
will gradually shift offshore over the next couple of hours as
the front pushes with it. MVFR cloud cover likely for a few
hours, but strong mixing will bring all areas to VFR late this
afternoon and especially by this evening. VFR on Tuesday.

Extended Outlook... VFR should dominate through the end of the
week.

&&

.MARINE...
Through Tuesday... High pressure building over the northeastern
US will keep breezy winds behind an exiting cold front. Near
SCA gusts tonight due to a NE surge behind the cold front. Wind
wave will build to 4-5 feet overnight. Winds will gradually
shift this evening and into Tuesday as the high weakens and
pushes offshore of Long Island. Onshore flow will keep seas
choppy at around 3-4 feet as the remaining southerly swell
diminishes.

Tuesday night through Saturday...High pressure building from the
north will shift offshore Wednesday allowing for the return of a
more typical summertime pattern. Slightly elevated onshore winds
Tuesday night will diminish Wednesday with seas likely peaking
Tuesday night before becoming more swell-dominated. Overall,
Small Craft Advisory conditions are not anticipated.

&&

.FIRE WEATHER...
Although there has been isolated heavy rainfall in spots over the
past few days, the current U.S. Drought Monitor shows moderate
drought (D1) across portions of eastern North and South Carolina.
This drought has developed due to 60 day rainfall totals running
well below normal plus recent hot, dry weather. Some areas closer to
the coast (particularly the Cape Fear region) are picking up
some beneficial rainfall today. After a few cooler and drier
days the hot and mostly dry weather will re-develop late in the
week. Heat indices may push above 105 degrees starting Friday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...21
MARINE...RJB/21
FIRE WEATHER...
Hazardous weather outlook, Jul 1, 3:45 PM EDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
345 PM EDT Mon Jul 1 2024

NCZ106-108-110-SCZ054-056-021945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
345 PM EDT Mon Jul 1 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous rip currents likely by midweek, as long period swells from
Hurricane Beryl arrive.

In addition, heat indices may exceed 105 degrees Friday, Saturday,
and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-021945-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
345 PM EDT Mon Jul 1 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices may exceed 105 degrees Friday, Saturday, and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-021945-
Inland New Hanover-
345 PM EDT Mon Jul 1 2024

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Minor coastal flooding is possible during the evening high tide
cycles this week along the lower Cape Fear River.

Heat indices may exceed 105 degrees Friday, Saturday, and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-021945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
345 PM EDT Mon Jul 1 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:41 PM EDTSmall Craft AdvisoryILM9 hr
Jul 2, 2:52 PM EDTCoastal Flood AdvisoryILMNew Hanover6 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.